Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS Honolulu, HI

August 29, 2017Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 29, 2017, 4:45 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2017, 4:45 PM HST (02:45 UTC)
Expired
Aug 29, 2017, 7:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 76 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 2.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WGHW50 PHFO 300245
FFWHFO
HIC003-300545-
/O.NEW.PHFO.FF.W.0015.170830T0245Z-170830T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
445 PM HST TUE AUG 29 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 745 PM HST

* At 443 PM HST, radar indicated heavy rain over the Koolau range 
  with rainfall rates exceeding 2 inches per hour at times. Rain 
  over the windward side, in town, Honolulu and over H-1 will cause 
  dangerous driving conditions during the afternoon commute. 

* Locations in the warning include but are not limited to...
  Honolulu, Waimanalo, Haleiwa, Wahiawa, Schofield Barracks, Hawaii
  Kai, Ahuimanu, Punaluu, Wheeler Field, Waikele, Kalihi and
  Waiahole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 745 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2153 15784 2147 15784 2141 15777 2145 15778
      2147 15773 2146 15773 2141 15774 2131 15765
      2126 15770 2130 15772 2126 15782 2134 15790
      2130 15791 2135 15797 2132 15799 2159 15812
      2167 15806 2171 15797

$$

M Ballard
2 follow-up statements
059 
WGHW70 PHFO 300337
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
537 PM HST TUE AUG 29 2017

HIC003-300545-
/O.CON.PHFO.FF.W.0015.000000T0000Z-170830T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
537 PM HST TUE AUG 29 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 534 PM HST...radar continues to show areas of heavy rain across 
the Koolau range. The heavy rain has begun to taper off in town and 
along H-1, but has started to increase over the northern half of the 
Koolau range. Drivers should continue to exercise caution on the 
roadways. 

Locations in the warning include but are not limited to...
Honolulu, Waimanalo, Haleiwa, Wahiawa, Schofield Barracks, Hawaii
Kai, Ahuimanu, Punaluu, Wheeler Field, Waikele, Kalihi and Waiahole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 745 PM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15777 2145 15778
      2147 15773 2146 15773 2141 15774 2131 15765
      2126 15770 2130 15772 2126 15782 2134 15790
      2130 15791 2135 15797 2132 15799 2159 15812
      2167 15806 2171 15797

$$

M Ballard
091 
WGHW70 PHFO 300534
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
734 PM HST TUE AUG 29 2017

HIC003-300541-
/O.CAN.PHFO.FF.W.0015.000000T0000Z-170830T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
734 PM HST TUE AUG 29 2017

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

Weather radar showed that heavy rains have dinimished a bit. 
Localized ponding of some roads will continue.

LAT...LON 2153 15784 2147 15784 2141 15777 2145 15778
      2147 15773 2146 15773 2141 15774 2131 15765
      2126 15770 2130 15772 2126 15782 2134 15790
      2130 15791 2135 15797 2132 15799 2159 15812
      2167 15806 2171 15797

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:34 PM HST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 29, 3:34 PM HST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
334 PM HST Tue Aug 29 2017

.SYNOPSIS...
Weak ridge north of the islands will maintain light to locally
moderate trade winds for the next couple of days with clouds and
showers favoring windward and mauka areas with some afternoon
clouds and showers possible over interior areas. Winds will become
lighter by the weekend as a front approaches the area from the
northwest. The weekend will see showers favoring interior and lee
areas during the afternoon hours, with passing showers possible
along windward areas.

&&

.DISCUSSION...
A pair of surface highs remain to the northeast and northwest of
the islands, with a surface ridge to the north. The surface
analysis this morning had a 1022 mb high about 1200 miles to the
northeast of Oahu, and a 1021 mb high about 1500 miles to the
northwest. The ridge was analyzed about 375 miles north of Oahu. A
weak surface trough remains about 350 miles to the northeast of
Oahu helping to destabilize the airmass and disrupt the trade
wind flow.

Despite the interruptions, some areas continue to experience
locally moderate trade winds, while others have been experiencing
light trade winds. Around 1 pm this afternoon, a batch of showers
began to move onshore on the east side of Oahu and have brought
briefly heavy rainfall to the Koolau range. Shortly thereafter,
showers began to form over the Waianae range, and showers off of
Molokai began to move towards Oahu. Smaller pockets of showers are
found over the remaining islands. Have boosted PoPs for some areas
of Molokai and Oahu for tonight.

An upper level low is depicted on water vapor about 500 miles to
the northeast of Oahu this afternoon. This upper level low is
forecast to remain nearly stationary for the next day or so, and
then lift northward. As the upper low lifts out, there could be a
brief time for more areas to experience moderate trade winds.

However as we head towards the holiday weekend, both the GFS and
ECMWF indicate a front approaching from the northwest. This will
weaken the winds near the islands, and then depending on the
solution, a front could reach Kauai by Sunday night. The GFS
remains the model with a more defined front and higher rainfall
totals. Have left the longer range grids as is for now, and will
continue to monitor future runs.

Dewpoints already in the 70s are expected to continue through the
holiday weekend. As the winds lighten, conditions will feel even
muggier. With light winds, and southerly winds, in the forecast,
the smaller islands can expect to see the vog from the Big Island
at times.

&&

.AVIATION...
Moisture embedded in light to locally moderate trade wind flow is
producing some MVFR conditions over windward and mauka areas.
Daytime heating has also caused for clouds and showers to form
over some interior and leeward locations where brief MVFR
conditions can be expected mainly in SHRA. Windward TAF sites will
continue to see some MVFR conditions through this evening while
most leeward TAF sites should remain VFR. AIRMET SIERRA for
mountain obscuration is posted for northeast sections of the Big
Island, Maui and Oahu. These conditions may spread to Kauai this
evening. Conditions are expected to improve overnight for most
areas.

&&

.MARINE...
Weak ridging north of the islands will maintain mainly moderate
trades through Thursday night. The ridge will shift southward over
the islands allowing winds in response to an approaching front. Winds
will weaken to light and variable Friday through the weekend.

A mix of small southeast and southwest swells will continue
through Wednesday. An above-average south swell is expected to
build beginning on Wednesday night. This swell will peak around
Friday morning and remain elevated into Saturday, and will likely
produce advisory level surf along south facing shores by Thursday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...M Ballard
AVIATION...
MARINE...

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:30 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 29, 7:45 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 30, 3:54 AM HSTSmall Craft AdvisoryHFO24 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.